Missouri, 2002

Hail in Missouri, May 1, 2002

May 1, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 1, 1:31 PM CST, 5 hours 4 minutes earlier.

Area forecast discussion, May 1, 1:31 PM CST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 PM CDT WED MAY 1 2002

SEVERE WEATHER POTENTIAL THIS EVENING HIGHLIGHTS FORECAST CONCERNS.

SURFACE ANALYSIS SHOWS A SURFACE LOW JUST NORTH OF SPRINGFIELD WITH
A WARM CURLING FROM CENTRAL TO SOUTHEAST MISSOURI.  A SURFACE TROUGH
EXTENDED SOUTHWEST INTO NORTH CENTRAL OKLAHOMA BUT TRUE COLD FRONT
APPEARS TO LAG BACK ACROSS CENTRAL KANSAS.  VERY WARM AND MOIST
AIRMASS HAS OVERSPREAD MUCH OF SOUTHERN MISSOURI DEW POINTS NEAR 70
DEGREES.  JOPLIN HAS REACHED 87 DEGREES AS OF 19Z.  LAPS DATA
SHOWED LIFTED INDICES OF -6 TO -8 AND CAPES OF 2000 TO 4000 J/KG.  A
HEALTHY CAP WAS INHIBITING CONVECTIVE DEVELOPMENT EARLY THIS
AFTERNOON BUT FOR HOW MUCH LONGER?

UNCERTAINTY EXISTS TO IF...WHEN...AND WHERE CONVECTION WILL FIRE
THIS AFTERNOON AND EVENING.  RUC SUGGEST CONVECTIVE INHIBITION WILL
WEAKEN NEAR THE SAGGING FRONTAL BOUNDARY AFTER 22Z WHILE THE SURFACE
LOW TRACKS ACROSS THE LAKE OF THE OZARKS. EXPECT INITIATION IN THIS
AREA.  WILL HAVE TO WATCH TORNADIC POTENTIAL NEAR THE TRACK OF THE
SURFACE LOW WHERE LOW LEVEL HELICITIES WILL BE MAXIMIZED.  OTHERWISE
EXPECT ANY CELLS THAT DO DEVELOP TO QUICKLY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WIND. WESTERN COUNTIES MAY REMAIN CAPPED AND DRY.

THE FRONT WILL SLIDE THROUGH THE AREA LATE TONIGHT.  POST FRONTAL
CLOUDS WILL LINGER INTO THURSDAY MORNING.  COULD BE A FEW SPRINKLES
OR DRIZZLE EARLY BUT EXPECT CLEARING BY MIDDAY. MUCH COOLER DAY IN
STORE FOR THURSDAY AS 850 TEMPERATURES PLUMMET.

THE SURFACE HIGH WILL BUILD INTO THE AREA THURSDAY NIGHT BUT THE
CENTER REMAINS TO THE NORTH. ALTHOUGH COLD...IT APPEARS THAT ANY
FROST POTENTIAL WILL BE CONFINED TO THE COLDEST VALLEYS OF SOUTH
CENTRAL MISSOURI.

WARM AIR ADVECTION SETS UP FRIDAY AS THE HIGH RETREATS.  A WEAK
IMPULSE ALSO PROGGED TO CROSS THE PLAINS.  WILL SEE AT LEAST SOME
INCREASE IN CLOUDS BUT WILL LEAVE DRY FOR NOW.

QUASI ZONAL FLOW WILL SET UP OVER THE WEEKEND.  WE WILL SEE A
GENERAL WARMING TREND WITH PERIODIC CHANCES OF PRECIPITATION FROM
SUNDAY INTO EARLY NEXT WEEK AS EMBEDDED SHORTWAVES PUSH ACROSS THE
REGION.

.SGF...NONE.

FOSTER

In the hours before

Special weather statement, May 1, 3:16 PM CST, 3 hours 19 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
416 PM CDT WED MAY 1 2002

...SEVERE THUNDERSTORMS STILL POSSIBLE TONIGHT...

* HAZARDOUS WEATHER THREAT(S)...

  LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES

* THREAT AREAS AND TIMING...

  GREATEST THREAT OVER DENT AND SHANNON COUNTIES TONIGHT...WITH A
  LESSER THREAT FOR ALL AREAS SOUTH OF I 44.

* DISCUSSION...

  VERY WARM AND MOIST AIR AT THE SURFACE...TOGETHER WITH AN
  APPROACHING COLD FRONT COULD LEAD TO THE DEVELOPMENT OF SEVERE
  THUNDERSTORMS TONIGHT. THE PRIMARY LIMITING FACTOR TO ANY
  THUNDERSTORM DEVELOPMENT WILL BE A LAYER OF WARM AIR AROUND 6000
  FEET ABOVE THE SURFACE WHICH WILL CONTINUE TO ACT AS A CAPPING
  MECHANISM. SHOULD THE FORCING FROM THE APPROACHING COLD FRONT BE
  SUFFICIENT TO BREAK THE CAP...SEVERE THUNDERSTORMS COULD QUICKLY
  DEVELOP.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

* EXTENDED OUTLOOK...

  NO HAZARDOUS WEATHER EXPECTED.

BROWNING

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, May 1, 5:46 PM CST, 49 minutes before
MOZ071-082-083-092-095>098-103>106-020400-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 PM CDT WED MAY 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 197...IN
EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING. THIS TORNADO WATCH
INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

CHRISTIAN...DENT...DOUGLAS...HOWELL...OREGON...OZARK...PHELPS...
SHANNON...STONE...TANEY...TEXAS AND WRIGHT.

SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BRANSON...HOUSTON...
OZARK...ROLLA AND WEST PLAINS.
Local storm report, May 1, 5:47 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT WED MAY 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    EXETER                    MO   1 INCH HAIL
05/01/02   BARRY                          REPORTED BY PUBLIC.
Local storm report, May 1, 6:32 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
732 PM CDT WED MAY 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    CASSVILLE                 MO   .75 INCH HAIL
05/01/02   BARRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 1, 6:33 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 PM CDT WED MAY 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    7 N CAPE FAIR             MO   1 INCH HAIL
05/01/02   STONE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The Springfield radar (KSGF), 101 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wright

When
May 1, 6:35 PM CST
Where
Wright County, 4 mi N of Mountain Grove
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.183, -92.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293908.